Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 359, NWS Tallahassee, FL

June 21, 20235 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 21, 2023, 4:04 PM CDT for 5 counties in Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2023, 4:04 PM CDT (21:04 UTC)
Expired
Jun 21, 2023, 4:41 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, FL, Franklin County, FL, Gulf County, FL, Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 64 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:50 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 21, 1:50 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
250 PM EDT Wed Jun 21 2023

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Thursday)
Issued at 222 PM EDT Wed Jun 21 2023

The upper low spinning over North Georgia will gradually lift north
into Tennessee and Kentucky on Thursday. The surface reflection will
move north as well. However, the forecast area will still be east of
these feature and remain in a moist unstable environment. While
conditions will remain marginally suitable for severe storms (the
forecast area will find itself under a 12th consecutive day of some
type of SPC convective outlook), our main concern will be flooding
rain. WPC has us in a slight risk for excessive rainfall (level 2
out of 4) for Thursday and we will maintain the flood watch. The
abundant cloud cover and numerous thunderstorms will keep max temps
below average, in the mid 80s for most areas, with upper 80s from
Tallahassee west across the FL Panhandle.

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 222 PM EDT Wed Jun 21 2023

Cyclonic flow aloft will begin to turn more westerly on Saturday
as the deep layer trough pulls away. One more very wet day on
Friday with the potential for flooding continuing, which is
highlighted in the Hydrology section below. Some strong storms
are possible on Friday given modest instability and shear. A
drier air mass will finally begin to advect in on Saturday, with
highest PoPs confined to south of I-10.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 222 PM EDT Wed Jun 21 2023

The driest day of the period should be Sunday (PoPs 20-30%) before
a more seasonably moist air mass takes over during the early to
middle of next week, with PoPs closer to average (40-60%) on most
days. Will still need to monitor fast northwest flow aloft for
any potential MCS's that make a run at the region, but this
potential looks to remain to our west at this time. Temperatures
will be near seasonable levels through the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 222 PM EDT Wed Jun 21 2023

Thunderstorms will impact ABY, DHN and ECP early in the period,
TLH in the later afternoon, and VLD in the evening. Gusty winds,
heavy rain and MVFR to IFR ceilings can be expected if a storm
nears a terminal. Some MVFR ceilings will persist overnight. Look
for another round of morning storms on Thursday.

&&

.MARINE...
Issued at 222 PM EDT Wed Jun 21 2023

A quasi-stationary front will remain draped northwest of the
waters, maintaining southwest winds over the next several days.
Southwest winds around 20 to 25 knots the rest of today will
decrease early tonight to 15 to 20 knots, and remain at that
level through Thursday. More tranquil boating conditions are
expected to settle into the waters on Friday and continue through
the upcoming weekend. The exception will be a higher coverage of
thunderstorms through Saturday, with locally higher winds and seas
at times.

&&

.FIRE WEATHER...
Issued at 222 PM EDT Wed Jun 21 2023

Recent heavy rains and anticipated additional rounds of heavy rain
over the next couple of days preclude any fire weather concerns.

&&

.HYDROLOGY...
Issued at 222 PM EDT Wed Jun 21 2023

Much of the region is saturated with rainfall amounts from 3 to 6+
inches over the past 3 days in some areas. Just today alone, radar
estimated rainfall of 3 to 5 inches over portions of Southwest GA
west of the Flint River and along the Gadsden/Leon County line.
This resulted in several reports of flooding between Dougherty and
Leon Counties. Additional rainfall of 2 to 5 inches with locally
higher amounts is forecast today through Friday across much of
the region. As a result, a Flood Watch remains in effect, as it
will only take 2-3 inch per hour rainfall rates to cause flash
flooding. On the area rivers, a Flood Warning remains in effect
for the Ochlockonee at Concord, and several area rivers remain in
action stage. Looking ahead, a drier pattern will begin to set
in late this weekend, and we'll continue to monitor area rivers
which will continue responding to runoff.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   70  86  72  85 /  80  90  60  90
Panama City   73  86  74  85 /  70  70  70  80
Dothan        69  85  69  86 /  60  70  50  70
Albany        69  84  69  85 /  70  80  60  80
Valdosta      69  84  70  84 /  90  90  60  90
Cross City    70  86  72  84 /  90  90  80  90
Apalachicola  74  85  74  84 /  80  80  80  90

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Flood Watch through Friday evening for GAZ120>131-142>148-
     155>161.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...Small Craft Advisory until 8 PM EDT this evening for GMZ730-755-
     765-775.

&&

NEAR TERM...Wool
SHORT TERM...LF
LONG TERM....LF
AVIATION...Wool
MARINE...LF
FIRE WEATHER...Wool
HYDROLOGY...LF

In the hours before

Local storm report, Jun 21, 3:20 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
420 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Flash Flood      1 W Kinsey              31.30N 85.36W
06/21/2023                   Houston            AL   Emergency Mngr

            US-431 N is currently flooding.

&&

KGG
Local storm report, Jun 21, 3:29 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
429 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Flash Flood      1 NNW Damascus          31.31N 84.72W
06/21/2023                   Early              GA   911 Call Center

            Flooding reported on GA Highway 45 just
            north of Damascus.

&&

KGG
Special weather statement, Jun 21, 3:30 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
430 PM EDT Wed Jun 21 2023

FLZ012>014-112-212115-
Coastal Bay FL-Inland Bay FL-Calhoun FL-Inland Gulf FL-
430 PM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of northwestern Gulf,
east central Bay and southwestern Calhoun Counties in the Panhandle
of Florida through 515 PM EDT/415 PM CDT/...

At 430 PM EDT/330 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of Lynn Haven, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Panama City, Lynn Haven, Callaway, Springfield, Hiland Park, Nixon,
Bayhead, Dirego Park, Recota Beach, College Station, Bayou George,
Camp Flowers, Bennett, Youngstown, Cairo, Kinard, Brannonville, Broad
Branch, Chipola Park and Majette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3020 8568 3040 8555 3035 8512 3006 8530
TIME...MOT...LOC 2030Z 285DEG 28KT 3027 8549

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Local storm report, Jun 21, 3:38 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
438 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     Flash Flood      1 ENE Kinsey            31.30N 85.34W
06/21/2023                   Houston            AL   Broadcast Media

            Report of flooding at Broad Street and WH
            Graddy Road.

&&

KGG
Special weather statement, Jun 21, 3:41 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
441 PM EDT Wed Jun 21 2023

ALZ069-FLZ011-016-GAZ142-143-155-156-212115-
Houston AL-Gadsden FL-Jackson FL-Miller GA-Decatur GA-Seminole GA-
Early GA-
441 PM EDT Wed Jun 21 2023

...Strong thunderstorms will impact portions of southeastern Houston,
northeastern Jackson, northwestern Gadsden, western Decatur, western
Miller, southwestern Early and Seminole Counties through 515 PM
EDT/415 PM CDT/...

At 440 PM EDT/340 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northwest of
Donalsonville to 10 miles northwest of Chattahoochee. Movement was
east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Colquitt, Donalsonville, Chattahoochee, Sneads, Grand Ridge, Iron
City, Brinson, Jakin, Reynoldsville, Little Hope, Recovery, Mayhaw,
Lovedale, Jinks, Dellwood, Riverturn, Sharphagen, Hornsville,
Donaldsonville A/P and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 8469 3066 8473 3071 8512 3115 8503
TIME...MOT...LOC 2040Z 289DEG 23KT 3111 8495 3076 8500

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY
Special weather statement, Jun 21, 3:59 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
459 PM EDT Wed Jun 21 2023

FLZ013>015-026-212145-
Inland Franklin FL-Liberty FL-Calhoun FL-Inland Gulf FL-
459 PM EDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of north central Gulf,
south central Calhoun Counties in the Panhandle of Florida and
southwestern Liberty Counties in Big Bend of Florida through 545 PM
EDT/445 PM CDT/...

At 459 PM EDT/359 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Stonemill Creek, or 16 miles southwest of
Blountstown, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stonemill Creek, Orange, Wewahitchka, Vilas, Chipola Cutoff, Jensen
Place, Central City, Red Hill, Marysville, Scotts Ferry,
Estiffanulga, Kern, Wilma, Kinard, Lewis, Nixon Garden, Chipola Park,
Twin Pole and Sumatra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3013 8535 3037 8523 3025 8478 2999 8488
TIME...MOT...LOC 2059Z 289DEG 30KT 3024 8521

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:47 AM CDTFlood WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more63 hr
Jun 21, 4:11 AM CDTSpecial Marine WarningTAE94 min
Jun 21, 5:51 AM CDTSpecial Marine WarningTAE84 min
Jun 21, 6:50 AM CDTSpecial Marine WarningTAE85 min
Jun 21, 7:14 AM CDTSpecial Marine WarningTAE3 hr
Jun 21, 7:19 AM CDTSpecial Weather StatementTAEWakulla41 min
Jun 21, 7:48 AM CDTSpecial Weather StatementTAELeon42 min
Jun 21, 7:57 AM CDTSevere Thunderstorm WarningTAEGadsden, Jefferson, Leon33 min
Jun 21, 8:12 AM CDTAreal Flood AdvisoryTAEGadsden, Leon2 hr
Jun 21, 8:16 AM CDTSpecial Marine WarningTAE119 min
Jun 21, 8:28 AM CDTSpecial Weather StatementTAEMadison47 min
Jun 21, 8:30 AM CDTSevere Thunderstorm WarningTAEGadsden, Leon30 min
Jun 21, 8:45 AM CDTFlash Flood WarningTAEGadsden, Leon101 min
Jun 21, 8:57 AM CDTSevere Thunderstorm WarningTAEMadison48 min
Jun 21, 9:00 AM CDTSevere Thunderstorm WarningTAELeon45 min
Jun 21, 9:02 AM CDTFlash Flood WarningTAELeon85 min
Jun 21, 9:31 AM CDTAreal Flood AdvisoryTAELeon67 min
Jun 21, 9:42 AM CDTSpecial Weather StatementTAEMadison33 min
Jun 21, 9:51 AM CDTSpecial Weather StatementTAEWakulla24 min
Jun 21, 10:15 AM CDTSpecial Weather StatementTAEDixie, Lafayette45 min
Jun 21, 10:17 AM CDTSpecial Weather StatementTAEJefferson28 min
Jun 21, 10:52 AM CDTSpecial Marine WarningTAE38 min
Jun 21, 10:53 AM CDTSpecial Weather StatementTAEDixie52 min
Jun 21, 11:26 AM CDTSpecial Weather StatementTAEWashington34 min
Jun 21, 11:38 AM CDTSevere Thunderstorm WarningTAEWalton, Washington52 min
Jun 21, 12:30 PM CDTSpecial Weather StatementTAEWashington45 min
Jun 21, 1:13 PM CDTSpecial Weather StatementTAEJackson32 min
Jun 21, 1:43 PM CDTSpecial Weather StatementTAEWalton32 min
Jun 21, 2:25 PM CDTSpecial Weather StatementTAEWashington35 min
Jun 21, 2:54 PM CDTSpecial Weather StatementTAEWashington36 min
Jun 21, 3:30 PM CDTSpecial Weather StatementTAEBay45 min
Jun 21, 3:59 PM CDTSpecial Weather StatementTAELiberty46 min
Jun 21, 4:14 PM CDTSevere Thunderstorm WarningTAELeon, Liberty, Wakulla76 min
Jun 21, 5:10 PM CDTTornado WarningTAEWakulla16 min
Jun 21, 5:29 PM CDTSpecial Marine WarningTAE2 hr
Jun 21, 5:34 PM CDTSpecial Weather StatementTAEWakulla71 min
Jun 21, 6:21 PM CDTSpecial Weather StatementTAEMadison, Taylor54 min
Jun 21, 6:47 PM CDTSpecial Weather StatementTAELafayette, Taylor43 min
Jun 21, 6:53 PM CDTSpecial Marine WarningTAE3 hr
Jun 20, 8:25 PM CDTSpecial Weather StatementTAELanier, Lowndes65 min
Jun 20, 8:36 PM CDTSpecial Weather StatementTAELanier54 min
Jun 20, 8:39 PM CDTSevere Thunderstorm WarningTAEBerrien, Lanier, Lowndes66 min
Jun 20, 9:05 PM CDTSpecial Weather StatementTAEBerrien, Cook, Irwin, Tift, Turner, Worth40 min
Jun 20, 9:32 PM CDTSevere Thunderstorm WarningTAEBerrien, Lanier43 min
Jun 20, 9:39 PM CDTSpecial Weather StatementTAETurner, Worth51 min
Jun 20, 10:06 PM CDTAreal Flood AdvisoryTAETurner, Worth114 min
Jun 20, 10:29 PM CDTAreal Flood AdvisoryTAELee, Quitman, Randolph, Terrell, Worth2 hr
Jun 20, 10:30 PM CDTSpecial Weather StatementTAEBen Hill, Irwin45 min
Jun 21, 2:05 AM CDTSpecial Weather StatementTAEEarly40 min
Jun 21, 9:56 AM CDTAreal Flood AdvisoryTAELee, Terrell2 hr
Jun 21, 10:33 AM CDTSpecial Weather StatementTAEBaker, Calhoun, Dougherty42 min
Jun 21, 11:01 AM CDTFlash Flood WarningTAEDougherty3 hr
Jun 21, 11:07 AM CDTSpecial Weather StatementTAEIrwin, Turner53 min
Jun 21, 11:15 AM CDTSpecial Weather StatementTAEDougherty45 min
Jun 21, 11:51 AM CDTSpecial Weather StatementTAEBen Hill24 min
Jun 21, 11:58 AM CDTAreal Flood AdvisoryTAEEarly2 hr
Jun 21, 12:26 PM CDTFlash Flood WarningTAEEarly3 hr
Jun 21, 1:55 PM CDTSpecial Weather StatementTAEEarly35 min
Jun 21, 2:03 PM CDTFlash Flood WarningTAEEarly, Miller, Seminole3 hr
Jun 21, 2:17 PM CDTSpecial Weather StatementTAEEarly28 min
Jun 21, 3:41 PM CDTSpecial Weather StatementTAEMiller, Seminole34 min
Jun 20, 11:45 PM CDTSpecial Weather StatementTAEDale45 min
Jun 21, 12:29 AM CDTSpecial Weather StatementTAEHenry46 min
Jun 21, 12:39 AM CDTSpecial Weather StatementTAECoffee36 min
Jun 21, 1:15 AM CDTSpecial Weather StatementTAEHenry45 min
Jun 21, 1:17 AM CDTSpecial Weather StatementTAECoffee43 min
Jun 21, 1:42 PM CDTSpecial Weather StatementTAEGeneva33 min
Jun 21, 2:07 PM CDTSpecial Weather StatementTAEHouston38 min
Jun 21, 2:44 PM CDTSpecial Weather StatementTAEDale, Henry, Houston46 min
Jun 21, 3:21 PM CDTAreal Flood AdvisoryTAEDale, Henry25 min
Jun 21, 3:46 PM CDTFlash Flood WarningTAEDale, Henry119 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.